Previous |  Up |  Next


pairs trading; optimal stopping; Ornstein-Uhlenbeck type process; finite element method; error estimate
A pair trade is a portfolio consisting of a long position in one asset and a short position in another, and it is a widely used investment strategy in the financial industry. Recently, Ekström, Lindberg, and Tysk studied the problem of optimally closing a pair trading strategy when the difference of the two assets is modelled by an Ornstein-Uhlenbeck process. In the present work the model is generalized to also include jumps. More precisely, we assume that the difference between the assets is an Ornstein-Uhlenbeck type process, driven by a Lévy process of finite activity. We prove a necessary condition for optimality (a so-called verification theorem), which takes the form of a free boundary problem for an integro-differential equation. We analyze a finite element method for this problem and prove rigorous error estimates, which are used to draw conclusions from numerical simulations. In particular, we present strong evidence for the existence and uniqueness of an optimal solution.
[1] Brenner, S. C., Scott, L. R.: The Mathematical Theory of Finite Element Methods. 3rd ed., Texts in Applied Mathematics 15. Springer New York (2008). MR 2373954
[2] Ekström, E., Lindberg, C., Tysk, J.: Optimal liquidation of a pair trade. (to appear). MR 2792082
[3] Elliott, R. J., Hoek, J. van der, Malcolm, W. P.: Pairs trading. Quant. Finance 5 (2005), 271-276. DOI 10.1080/14697680500149370 | MR 2238537
[4] Evans, L. C.: Partial Differential Equations. Graduate Studies in Mathematics 19 American Mathematical Society, Providence, RI (1998). MR 1625845 | Zbl 0902.35002
[5] Garroni, M. G., Menaldi, J. L.: Second Order Elliptic Integro-Differential Problems. Chapman & Hall/CRC (2002). MR 1911531 | Zbl 1014.45002
[6] Gatev, E., Goetzmann, W., Rouwenhorst, G.: Pairs trading: performance of a relative-value arbitrage. Review of Financial Studies 19 (2006), 797-827. DOI 10.1093/rfs/hhj020
[7] Karatzas, I., Shreve, S. E.: Brownian Motion and Stochastic Calculus. Graduate Texts in Mathematics 113 Springer, New York (1988). DOI 10.1007/978-1-4684-0302-2_2 | MR 0917065 | Zbl 0638.60065
[8] Larsson, S., Thomée, V.: Partial Differential Equations with Numerical Methods. Texts in Applied Mathematics 45 Springer, Berlin (2003). MR 1995838 | Zbl 1025.65002
[9] Peskir, G., Shiryaev, A.: Optimal Stopping and Free-Boundary Problems, Lectures in Mathematics, ETH Zürich. Birkhäuser Basel (2006). MR 2256030
[10] Protter, P. E.: Stochastic Integration and Differential Equations. Stochastic Modelling and Applied Probability 21, Second edition. Version 2.1. Corrected third printing Springer, Berlin (2005). MR 2273672
[11] Schatz, A. H.: An observation concerning Ritz-Galerkin methods with indefinite bilinear forms. Math. Comput. 28 (1974), 959-962. DOI 10.1090/S0025-5718-1974-0373326-0 | MR 0373326 | Zbl 0321.65059
Partner of
EuDML logo